Georgia, 2015

Flash Flood and Damaging Wind in Georgia, October 1 to 2, 2015

October 1 to 2, 2015 · NWS FFC · 2 events in 2 counties and zones

Abundant tropical moisture combined with slow moving thunderstorms in the early evening to produce intense rainfall over central Georgia. Isolated flash flooding occurred in Dodge County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Abundant tropical moisture combined with slow moving thunderstorms in the early evening to produce intense rainfall over central Georgia. Isolated flash flooding occurred in Dodge County. Isolated thunderstorm wind damage was observed in Houston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 1, 6:00 PM EST, 30 minutes earlier.

Area forecast discussion, Oct 1, 6:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT THU OCT 1 2015

.PREV DISCUSSION... /ISSUED 331 PM EDT THU OCT 1 2015/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
PRECIPITATION COVERAGE HAS REMAINED A BIT MORE SCATTERED THAN
ANTICIPATED THROUGH THE EARLY AFTERNOON...HOWEVER WITH THE UPPER LOW
CONTINUING TO SETTLE INTO THE REGION...LIKELY POPS ACROSS THE AREA
STILL LOOKS THE MOST PRUDENT AT THIS TIME. WIDESPREAD HEAVY RAIN
THREAT IS MINIMAL INITIALLY...HOWEVER MOTION OF THE INDIVIDUAL
STORMS WILL LEND ITSELF TO LOCAL MODERATE TO HEAVY RAIN IN ISOLATED
AREAS THROUGH FRIDAY. THE BETTER CHANCES FOR WIDESPREAD HEAVY RAIN
DO NOT ENTER INTO THE FORECAST AREA UNTIL JUST AFTER THIS SHORT TERM
FORECAST PERIOD AS THE BETTER TROPICAL MOISTURE FEEDS INTO EASTERN
AND PARTS OF NORTH GEORGIA. INSTABILITY THROUGH THE SHORT TERM
PERIOD WILL BE MINIMAL AS WELL...BUT COOL POOL ALOFT ASSOCIATED WITH
THE UPPER LOW SHOULD KEEP JUST ENOUGH INSTABILITY AVAILABLE FOR
ISOLATED THUNDER CHANCES. AMPLE CLOUD COVER AND PRECIPITATION ALONG
WITH THE LOWER THICKNESS VALUES UNDER THE UPPER LOW WILL KEEP
TEMPERATURES BELOW NORMAL THROUGH THE PERIOD...ESPECIALLY DAYTIME
TEMPERATURES.

20

LONG TERM /SATURDAY THROUGH THURSDAY/...
MAIN FOCUS REMAINS ON INTERACTION WITH THE UPPER LOW AND HURRICANE
JOAQUIN. PRETTY GOOD CONSENSUS BETWEEN THE GFS/ECMWF ON QPF. HIGHEST
AMOUNTS APPEAR TO OCCUR AT THE BEGINNING OF THE LONG TERM...SATURDAY
AND EXIT LATE SATURDAY NIGHT AND INTO SUNDAY. AT THIS TIME WILL BE
GOING WITH A WIDESPREAD 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS
ACROSS PARTS OF NORTH AND EAST GA. HAVE THEREFORE ISSUED A FLASH
FLOOD WATCH FOR THOSE AREAS. SHIFTS IN THE AXIS OF HEAVY RAIN WILL
ALSO DETERMINE WHETHER ADJUSTMENTS NEED TO BE MADE TO THE WATCH.
DRYING WILL OCCUR NEXT WEEK AS THE UPPER LOW SHIFTS EAST AND A MORE
ZONAL FLOW TAKES OVER. NO OTHER CHANGES PLANNED IN THE LONG TERM.

17

&&

.AVIATION...
00Z UPDATE...
MVFR CEILINGS LOWERING TO IFR WITH SOME POTENTIAL FOR LIFR.
VSBY RESTRICTIONS 3-6SM DUE TO SHOWERS/RAIN/DRIZZLE.
CEILINGS IMPROVING TO MVFR ON FRIDAY WITH SHOWER CHANCES
CONTINUING AND ISOLATED THUNDERSTORMS POSSIBLE. WINDS WILL
BE NNE 6-12 KTS AND SOME GUSTS POSSIBLE.

//ATL CONFIDENCE...00Z UPDATE...
LOW CONFIDENCE FOR VSBYS.
LOW TO MEDIUM CONFIDENCE FOR CEILINGS.
MED CONFIDENCE FOR WINDS.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  63  55  65 /  70  80  90 100
ATLANTA         59  63  56  66 /  70  60  60  60
BLAIRSVILLE     59  65  56  64 /  70  70  70 100
CARTERSVILLE    60  65  57  64 /  70  70  60  70
COLUMBUS        63  66  59  66 /  60  60  40  40
GAINESVILLE     58  63  56  65 /  70  70  70 100
MACON           61  65  57  68 /  50  60  60  60
ROME            60  65  57  66 /  70  60  50  70
PEACHTREE CITY  60  64  56  64 /  70  60  50  60
VIDALIA         63  67  59  68 /  50  60  70  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: BANKS...BARROW...CLARKE...DAWSON...
FANNIN...GILMER...GLASCOCK...GREENE...HALL...HANCOCK...JACKSON...
JEFFERSON...LUMPKIN...MADISON...MURRAY...OCONEE...OGLETHORPE...
PICKENS...TALIAFERRO...TOWNS...UNION...WARREN...WASHINGTON...
WHITE...WILKES.

&&

SHORT TERM...BDL
LONG TERM....DEESE
AVIATION...BDL
Hazardous weather outlook, Oct 1, 4:51 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 AM EDT THU OCT 1 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
551 AM EDT THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EVENING
FOR PORTIONS OF CENTRAL GEORGIA. SEVERE WEATHER IS NOT
ANTICIPATED...BUT THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL AND OCCASIONAL LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

UNSETTLED CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND
AS AN UPPER LOW SETTLES ACROSS THE SOUTHEAST STATES. MUCH
UNCERTAINTY FOR THE WEEKEND INTO EARLY NEXT WEEK CONCERNING THIS
FEATURE AND THE INTERACTION WITH THE TRACK OF JOAQUIN. AT THIS
POINT...THE VARIOUS TRACK SCENARIOS COULD RESULT IN CONTINUED
UNSETTLED CONDITIONS WITH INCREASED HEAVY RAINFALL POTENTIAL AND
FLOODING CONCERNS.

PLEASE STAY ABREAST OF THE LATEST FORECASTS THROUGH THIS OFFICE
AND LOCAL MEDIA OUTLETS THROUGH THE WEEKEND FOR UPDATES ON THESE
WEATHER DEVELOPMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 1, 1:15 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT THU OCT 1 2015

GAZ093>095-011900-
MACON GA-PEACH GA-HOUSTON GA-
215 PM EDT THU OCT 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON...SOUTHEASTERN
PEACH AND HOUSTON COUNTIES UNTIL 300 PM EDT...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS OVER PERRY. THIS STORM WAS
NEARLY STATIONARY AND PRODUCING HEAVY RAINFALL OVER A SMALL AREA.

  HAZARD...HEAVY RAIN.

  IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS LIKELY. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR
           POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER
           COVERS THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
PERRY...WARNER ROBINS...CENTERVILLE...BYRON...ROBINS AIR FORCE
BASE...BONAIRE...LAKEWOOD...HOUSTON LAKE...HENDERSON...GROVE PARK...
KATHLEEN...MOSS OAK...SAINT LOUIS...MEADOWDALE AND MIAMI VALLEY.

LAT...LON 3241 8393 3266 8373 3260 8354 3258 8354
      3257 8355 3256 8355 3229 8379
TIME...MOT...LOC 1814Z 187DEG 1KT 3245 8376
Special weather statement, Oct 1, 4:05 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT THU OCT 1 2015

GAZ113-012145-
TOOMBS GA-
505 PM EDT THU OCT 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS COUNTY UNTIL 545 PM EDT...

AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR ALSTON...OR 8 MILES
NORTH OF PLANT HATCH...MOVING NORTH AT 10 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           ELECTRICAL APPLIANCES SHOULD NOT BE USED UNLESS IN AN
           EMERGENCY. LOCALIZED FLOODING IN LOW LYING AND POOR
           DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS SHOULD SLOW DOWN
           AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. WHEN WATER COVERS THE ROAD...REMEMBER TO
           TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LYONS...VIDALIA...SANTA CLAUS...CEDAR CROSSING...TOOMBS CENTRAL...
JOHNSON CORNER...ROCK SPRINGS...PONDEROSA...SOUTH THOMPSON...ENGLISH
EDDY...CENTER AND GRAYS LANDING.

LAT...LON 3194 8236 3194 8238 3196 8238 3196 8240
      3195 8240 3197 8243 3197 8247 3226 8243
      3225 8223 3194 8231 3193 8231
TIME...MOT...LOC 2105Z 177DEG 10KT 3205 8237
Special weather statement, Oct 1, 4:50 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT THU OCT 1 2015

GAZ096-107>109-012230-
DODGE GA-BLECKLEY GA-WILCOX GA-PULASKI GA-
550 PM EDT THU OCT 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR DODGE...BLECKLEY...WILCOX AND
SOUTHEASTERN PULASKI COUNTIES UNTIL 630 PM EDT...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES EAST OF PINEVIEW...
OR 10 MILES WEST OF EASTMAN...MOVING SOUTHWEST AT 10 MPH.

  HAZARD...HEAVY RAIN.

  IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS LIKELY. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR
           POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER
           COVERS THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
COCHRAN...EASTMAN...ABBEVILLE...CHESTER...ROCHELLE...PINEVIEW...
RHINE...UNION...ANTIOCH CHURCH...CEDAR CREEK...POPE CITY...REBIE...
OCMULGEE BANKS...YONKERS...BROWNING...GRESSTON...DUBOIS...ROWLAND...
RODDY AND GODWINSVILLE.

LAT...LON 3203 8358 3257 8322 3226 8305 3185 8326
TIME...MOT...LOC 2150Z 024DEG 8KT 3216 8335
Special weather statement, Oct 1, 5:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT THU OCT 1 2015

GAZ096-097-107>109-012300-
DODGE GA-BLECKLEY GA-LAURENS GA-WILCOX GA-PULASKI GA-
637 PM EDT THU OCT 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR DODGE...SOUTHERN BLECKLEY...
SOUTHWESTERN LAURENS...WILCOX AND SOUTHEASTERN PULASKI COUNTIES UNTIL
700 PM EDT...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
RHINE...OR 7 MILES NORTHEAST OF ABBEVILLE...MOVING EAST AT 5 MPH.
RADAR ESTIMATES 2 INCHES HAS ALREADY FALLEN IN PORTIONOS OF
SOUTHEAST PULASKI COUNTY DURING THE PAST 2 HOURS.

  HAZARD...HEAVY RAIN.

  IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS LIKELY. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR
           POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER
           COVERS THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
EASTMAN...ABBEVILLE...CHESTER...CADWELL...RHINE...CHAUNCEY...UNION...
DUBOIS...ANTIOCH CHURCH...CEDAR CREEK...OCMULGEE BANKS...RODDY...
YONKERS...BROWNING...GODWINSVILLE...FIVE POINTS...GRESSTON AND
PLAINFIELD.

LAT...LON 3185 8329 3207 8351 3229 8337 3242 8317
      3229 8295 3196 8314 3190 8321 3188 8320
      3188 8318 3185 8320
TIME...MOT...LOC 2236Z 273DEG 5KT 3208 8325
Special weather statement, Oct 1, 5:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT THU OCT 1 2015

GAZ008-012330-
UNION GA-
653 PM EDT THU OCT 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
730 PM EDT...

AT 652 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLAIRSVILLE. THIS
STORM WAS NEARLY STATIONARY.  RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED WITH THIS STORM.

  HAZARD...HEAVY RAIN.

  IMPACT...LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS
           IS LIKELY. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR
           POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER
           COVERS THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
BLAIRSVILLE...JONES CREEK...IVY LOG AND NOTTELY DAM.

LAT...LON 3497 8395 3492 8391 3482 8392 3480 8413
      3481 8414 3484 8415 3487 8411 3489 8411
      3492 8413 3493 8416 3496 8417 3499 8413
      3499 8394
TIME...MOT...LOC 2252Z 171DEG 2KT 3489 8405

The radar

The Robins AFB radar (KJGX), 57 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dodge

When
October 1, 6:30 PM EST to October 2, 12:00 AM EST
Where
Dodge County, 0.92 mi SSE of Eastman to 0.98 mi SSE of Eastman
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.187, -83.176

The Dodge County emergency manager reported intense rainfall in Eastman caused rapid runoff that entered portions of the Eastman Gardens Apartment Complex. At least six apartments were flooded with several inches of water.

Thunderstorm Wind, Houston

When
October 1, 7:43 PM EST to 7:53 PM EST
Where
Houston County, 1.4 mi W of Kathleen to 0.91 mi WNW of Kathleen
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
32.503, -83.624

The Houston County Emergency Manager reported multiple trees blown down in Kathleen, including two trees blown down onto houses on Roberts Road and South Blackberry Circle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601627, 603723.